Azathioprine, used to treat inflammatory bowel disease, arthritis, and other conditions, has been linked to the development of skin cancer in a group of patients. In the study "The genomic landscape of cutaneous SCC reveals drivers and a novel azathioprine associated mutational signature," researchers recommend that sun protection, skin surveillance, and early identification and removal of lesions be part of the management of patients on azathioprine. Cutaneous squamous cell carcinoma (cSCC) is a common form of skin cancer, with about 1 million new cases reported in the U.S. every year. Despite its high incidence, scientists are still in the dark regarding the molecular mechanisms behind the development and progression of cSCC. Advances in genetic analyses have led to the identification of mutations (or combinations of mutation types) referred to as "mutational signatures" that characterize specific types of cancers and are listed in the catalogue of somatic mutations in cancer (COSMIC). The study, published in the journal Nature Communications, applied a genetic analysis method known as whole-exome sequencing (WES) in order to establish a mutational signature of cSCC. In doing so, the researchers identified an association between this signature and use of azathioprine, which is used to treat inflammatory bowel disease (IBD), arthritis, vasculitis, and is used as an immunosuppressant following organ transplants. The researchers used WES to analyze the genetic profiles of 40 cSCC samples from 37 patients. Among the patients, 29 were recipients of immunosuppressive drugs for organ transplants and one was immunosuppressed for Crohn's disease. The genetic analysis identified mutations and other abnormalities that are associated with the disease and its progression. One of these alterations, a novel mutational signature the researchers refer to as "signature 32," was linked to long-term exposure to azathioprine. Signature 32 was identified in 27 samples most of which came from the immunosuppressed patients, leading researchers to conclude it is associated with the use of immunosuppressant drugs. But further analysis showed that this association was found only in the case of azathioprine and not other immunosuppressive drugs. How long the drug had been taken also was considered and researchers found that "chronic exposure to azathioprine correlates with the presence of mutational signature 32." It should be noted that the study only included a relatively small number of samples and that further studies using larger groups of patients are needed. Despite these findings, Charlotte Proby, MD, a dermatology professor at the School of Medicine at Dundee University, said the results do not call for the withdrawal of azathioprine. "As with all medications the risks must be balanced against the benefits, particularly with the need to treat potentially life-threatening diseases with an effective drug," she stated in a press release.